Q. Can I take any medicine to lose weight fast?

Answered by
Dr. Muhammad M. Hanif Md.
and medically reviewed by iCliniq medical review team.
Published on Oct 22, 2017

Hello doctor,

I am 37 years old. I have gained a lot of weight of late and my weight is 101 kg at 5 feet and 7 inches. I got all the tests done and I have a fatty liver and am pre-diabetic. Can I take Metformin for weight loss and diabetes? Can it help me in reducing the fatty liver? Please help.

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

I understand you are worried about your weight gain and being prediabetic.

  • Remember, Metformin is a prescription drug, and it is your physician who can decide if it is needed for you or not. Metformin can be prescribed to prevent diabetes (type II diabetes onset) if prescribed after a careful examination of the patient and all the medications the patient is taking are kept in mind.
  • Kidney function tests and liver status is also important to be evaluated at the start of this medication. So, in this situation, I would preferably recommend you to consult your local physician for theses evaluations, and he would be in a better position to suggest you if you need to start Metformin or not.
  • Blood sugar level before and after the start of this medication is very important as we have to see how the body is behaving after taking this medicine. Once started, the patient should take it regularly to get maximum benefits from it. If there are some side effects, your doctor may adjust the dosage.
  • Metformin is started in combination with diet changes and exercise plan. Prescribing it alone will not suffice to get the results we need. This drug asks the liver to produce less sugary products and also asks the gut to absorb less sugar from our food. In this way, it helps protect the body from the side effects of high blood sugar levels.
  • But if taken alone, and not combined with exercise and diet modifications, it is useless to some extent. Your physician can guide you more on this topic.

Hope it helps. If you need further assistance, feel free to ask. I would be glad to answer.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

Besides diet and exercise, can I take any medicine or supplement to lose weight fast? If I lose weight, will my fatty liver get non-fatty? Should I stop eating non-vegetarian diet? Also, I have high uric acid. I am also attaching my reports.

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

I have gone through the reports (attachment removed to protect patient identity).

  • You need to do dietary changes. But, stopping non-vegetarian food is not the solution. You need to increase seafood consumption, without frying it or using any oil to cook it. Avoid meat, chicken, egg and oily, spicy food.
  • The liver condition gets far better if you keep track of your diet and exercise. Weight reduction is the key to your health. You can stay away from diabetes if you reduce your weight. Your uric acid will also get normal if you avoid meats, etc. (unless there is a genetic reason behind high uric acid levels).
  1. A vegetarian diet and a little seafood would be good.
  2. Take plenty of water (unless prevented by your physician).
  3. Consult an endocrinologist for proper evaluation of diabetes.
  4. Consult a dietician for making a diet plan for you based on your goals and health needs.

Hope it helps. If you need further assistance feel free to ask.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

Is my liver and kidney health alright as per the reports? Secondly, can I take any supplement or medicine for weight reduction or is that not advisable?

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

  • Your liver lab results show an injury to the liver tissue. This can be due to anything. I preferably suggest you go for hepatitis A, hepatitis B, hepatitis E, and hepatitis D screening and upload the results for my review. These are main causes of liver injury. Other causes can be the intake of some medications and alcohol. Avoid alcohol intake and let me know if you are taking any medications (prescription or non-prescription). I can tell you if that drug is causing liver injury or not.
  • Your kidneys seem to be working normally as expected in a normal person. There is no major issue seen based on the labs presented in the pictures.
  • Regarding supplements, no, I would not recommend any medications or supplements for faster weight loss especially in the presence of high liver enzymes shown in your lab results. These kinds of supplements can possibly damage the liver and kidneys. The more natural and slowly you go towards your goal, the more happy, successful and satisfied you would feel. The more unnatural you go, the more uncomfortable you would end up to be.

Hope it helps. If you need further assistance feel free to ask. I would be glad to answer.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

On the day I went for this test, I was on antibiotics and Paracetamol. My hepatitis tests are all normal. Is it SGPT and SGOT you mean? They are high since the last two or three years. Is it something serious?

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

  • Yes, these results are SGOT (serum glutamic oxaloacetic transaminase) and SGPT (serum glutamic pyruvic transaminase) that are higher than the normal range. In such a case we need to repeat them every six months to compare the old and new results. It is done to see if the values are going up, remaining in the same range, or decreasing. The high values show there is something wrong with the tissues of the liver and in the presence of fatty liver, I would recommend you consult a hepatologist or gastroenterologist for proper evaluation. I am not sure when you got your viral hepatitis screening done. A fresh screening may be recommended by your liver specialist (if needed).
  • Paracetamol and certain antibiotics can also raise the levels of liver enzymes but your levels are high for years. I would recommend this evaluation by the liver specialist as a continuous liver injury can lead to fibrosis and scar tissue formation and that can also proceed to liver cancer (a very lethal disease in most cases). Keep a follow up with your liver specialist to keep an eye on your liver health.

Hope it helps. If you need further assistance feel free to ask. I would be glad to answer.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Related Questions & Answers


Why am I always hungry and thirsty?

Query: Hello doctor, I am a 19 year old female. My height is 5 feet and 6 inches, and my weight is 160. For the past month, I have been experiencing weight loss, increased hunger, increased thirst, and frequently need to go to the bathroom to pee out large amounts. My skin has become dry. I have also lost...  Read Full »

Can I use Metformin for diabetes prevention and weight loss?

Query: Hello doctor, I read over the internet that tablet Metformin helps decrease the weight and prevents the onset of diabetes. Both my parents are diabetics and I weigh 70 kg. Hence, I want to use Metformin for diabetes prevention and weight loss. Yesterday, I took 500 mg and I do not feel any problem...  Read Full »

I have weight loss due to digestion issues. How to gain the weight back?

Query: Hello doctor, I am suffering from digestion issues, mostly bloating, from more than seven months. While taking medicines, I was feeling fine, and once I stopped them, my symptoms recurred. My present symptoms include indigestion, constipation, improper motions, low appetite, weight loss, inabilit...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.